Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 286, NWS Denver/Boulder, CO

September 15, 2024Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2024, 3:28 PM MDT for Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2024, 3:28 PM MDT (21:28 UTC)
Expired
Sep 15, 2024, 4:00 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:13 PM MDT, 15 minutes earlier. Its key messages:

  • Scattered to isolated showers and thunderstorms this afternoon and evening with gusty outflow winds and little rainfall, with isolated severe storms possible over the northeast corner.
  • Windy over parts of the plains Monday. The windy conditions become widespread on Tuesday.
  • Scattered thunderstorms Tuesday afternoon. Some storms may be strong to severe over the plains.
  • Cooler temperatures Friday and next weekend with good chances (30-60%) for rain and high mountain snow.
Area forecast discussion, Sep 15, 3:13 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
313 PM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Scattered to isolated showers and thunderstorms this afternoon
  and evening with gusty outflow winds and little rainfall, with
  isolated severe storms possible over the northeast corner.

- Windy over parts of the plains Monday. The windy conditions
  become widespread on Tuesday.

- Scattered thunderstorms Tuesday afternoon. Some storms may be
  strong to severe over the plains.

- Cooler temperatures Friday and next weekend with good chances
  (30-60%) for rain and high mountain snow.

&&

.SHORT TERM /Through Monday/...
Issued at 303 PM MDT Sun Sep 15 2024

The latest radar scans show showers have developed over the
mountains and are sliding northeast across the urban corridor. These
high-based virga showers have already produced some 25-30mph gusts,
with one RAWS site observing 45mph in Douglas County. We should
expect more observations like this over the next few hours as the
SPC mesoanalysis shows DCAPE values ranging from 1200-1500 J/kg
across the plains. Areas over the northeast corner of the CWA remain
capped at this time, but MLCAPE values have continued to climb
throughout the afternoon. If this energy can get tapped into, the
possibility of an isolated severe storm can't be ruled out. As deep-
layer sheer is expected to remain modest at 20-25kts, the main
concern would be for severe wind gusts and hail. Above normal
overnight low temperatures are anticipated for the plains, with near
normal lows for the mountains.

For tomorrow, increasing mid-level moisture is expected to make it
to the southwestern flank of the CWA with the help of southwesterly
flow aloft tapping into moisture associated with the remnants of
what is now Tropical Depression Ileana. An upper-level trough is
expected to propagate eastward into the Great Basin by tomorrow
afternoon, placing Colorado downstream of its axis. Increasing PVA
and a 75kt jet will help initiate afternoon showers across the
mountains. Any chance for wetting rains should be confined to the
higher elevations of Park and Summit Counties and the Palmer Divide.
Across the plains, where drier conditions are expected, forecast
soundings indicate potential for another day of virga showers with
gusty outflow winds up to 35-40mph. The northeastern corner shows
enough instability and slightly more moisture in the lower-levels to
produce a few stronger storms. High temperatures are expected to be
above normal once again, though cloud cover is expected to keep them
a few degrees cooler than Sunday's.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 303 PM MDT Sun Sep 15 2024

A strong shortwave trough will become negatively tilted and will
move through our forecast area Tuesday afternoon and evening. Recent
model runs have been trending towards stronger forcing with this
shortwave and stronger frontogenesis in the low levels. There now
appears to be a healthy cold front that will be well-timed to
come across just after peak heating in the afternoon. High
resolution models show a line of storms that moves across the
majority of our forecast area. PoPs were raised to account for
this and may need to be increased further if models become
consistent with the increased forcing. Given the strong winds
throughout the low to mid levels, some of the stronger storms will
be able to bring that momentum to the surface and severe wind
gusts may be possible in a few of the storms. Despite the warm
southwesterly flow across the plains, there will be too much cloud
cover along with the early timing of the storms for high
temperatures to reach the 90s. Instead, highs will be in the mid
80s. Another aspect of the recent model trends has been towards
more moisture at the surface across the plains. As a result, no
critical fire weather conditions are expected.

There will be strong NVA on Wednesday behind the departing trough.
This will keep conditions dry. The cold front from the previous day
will help keep temperatures roughly 5 degrees cooler than Tuesday.

A shortwave trough will position itself over the Las Vegas area on
Thursday and will begin to move towards Colorado on Friday. The
trend in the ensembles has been towards a less progressive pattern
to end the week and the ECMWF ensembles have slightly less
precipitation. The main change to the forecast is lower PoPs on
Thursday which appears to be dry now. Friday into Saturday will
still have the best chance for widespread precipitation. There
remains considerable uncertainty but a healthy and widespread
precipitation event is still a possibility. The one detail about the
forecast that has higher confidence is cooler temperatures for the
weekend.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1152 AM MDT Sun Sep 15 2024

Light and VRB winds are present across all TAF sites as we
approach the noon hour. High-based showers are beginning to form
over the mountains and plains that are expected to produce gusty
outflows in the coming hours. The current SPC mesoanalysis shows
values of DCAPE ranging from 1200 to 1400 J/kg across all TAF
sites. This may translate to the production of microbursts that
could gust up to 35-45kts associated with passing virga showers.
Aside from the gusty and erratic winds for a few hours this
afternoon, there may be some lingering outflow boundaries that
tonight that could shift winds across the terminals for a brief
time. However, once the environment stabilizes, winds should
transition to a typical drainage for the overnight hours around
5/6Z.

For tomorrow, winds will likely be light and VRB in the morning
before settling into a southerly pattern as possible
showers/storms develop over Park County and the Palmer Divide. There
is less confidence in this afternoon convection with gusty
outflows than today. Forecast soundings continue to show potential
for VCSH with gusty outflows possible around 20Z, but instability
is lacking as expected increasing cloud cover through the morning
may slow surface heating. There was enough confidence to go with
a PROB30 at this time, but will monitor to see if this needs to be
adjusted.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Bonner
LONG TERM...Danielson
AVIATION...Bonner
Hazardous weather outlook, Sep 15, 10:43 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Sun Sep 15 2024

COZ030>051-161645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Sun Sep 15 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to isolated high-based showers and thunderstorms with
gusty winds up to 45 mph are possible this afternoon and early
evening, mainly over the higher terrain and adjacent plains.
There is a low chance that the isolated storms over the far
northeast corner could produce severe wind gusts and some hail.
Rainfall will be light with the showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a slight chance for a strong to severe thunderstorm
over far northeast Colorado Monday. It will be windy across parts
of the plains Monday and on Tuesday widespread windy conditions
are expected. A storm system increases moisture over the area
Tuesday with scattered thunderstorms expected. Some of the storms
could produce strong to severe winds, mainly over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 15, 3:21 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT Sun Sep 15 2024

COZ040-043-045-152200-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ARAPAHOE...NORTHEASTERN
DENVER AND CENTRAL ADAMS COUNTIES THROUGH 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watkins, or 16 miles east of Denver, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northeastern Denver, Aurora, Denver International Airport, D.I.A
Terminal and Concourses, Lochbuie, Hudson, Bennett, Watkins, Manila
Village, and Buckley SFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4002 10427 3960 10447 3961 10449 3965 10449
      3966 10450 3965 10452 3964 10452 3963 10451
      3963 10453 3962 10452 3962 10453 3969 10477
      4008 10470
TIME...MOT...LOC 2120Z 198DEG 20KT 3972 10464

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DANIELSON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:02 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Sep 15, 3:21 PM MDTSpecial Weather StatementBOUAdams39 min
Sep 15, 3:59 PM MDTSpecial Weather StatementBOUWeld46 min
Sep 15, 5:10 PM MDTSpecial Weather StatementBOUWeld50 min
Sep 15, 5:11 PM MDTSpecial Weather StatementBOUWeld49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.